Illinois, 2007

Winter Weather in Illinois, February 23, 2007

February 23, 2007 · NWS DVN · 1 event in 1 county or zone

Low pressure developing in the central Plains, spread a swath of freezing rain, snow and sleet across northeast Iowa and extreme northwest Illinois, during the evening of February 23, 2007. This storm system would develop into a major ice storm the next day on February 24.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure developing in the central Plains, spread a swath of freezing rain, snow and sleet across northeast Iowa and extreme northwest Illinois, during the evening of February 23, 2007. This storm system would develop into a major ice storm the next day on February 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 23, 4:27 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 23, 4:27 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CST FRI FEB 23 2007

.DISCUSSION...
POTENT LATE WINTER STORM STILL TAKING AIM ON THE AREA. REMAINS
A VERY COMPLEX AND CHALLENGING FCST. GOT THE WHOLE KITCHEN
SINK IN THE FCST. INITIAL STRONG SURGE OF WARM ADVECTION/ISENTROPIC
LIFT FUELING SCT CONVECTION CENTRAL IA WHICH IS GETTING INTO
FAR WESTERN COUNTIES. HAVE RECEIVED REPORTS OF MODERATE BURSTS OF
SLEET/SNOW. LOOKS LIKE THIS INITIAL ROUND OF PCPN WILL IMPACT
AREAS NORTH/WEST THIS EVE...THEN THE FOCUS APPEARS TO SHIFT BACK
TO THE WEST OVERNIGHT. WITH TEMPS GENERALLY AT OR ABOVE FREEZING
DON/T ANTICIPATE WIDESPREAD OR SIGNIFICANT PROBLEMS THIS EVE TO
WARRANT AN ADVISORY... BUT NEEDS TO BE WATCHED IF TEMPS DROP
MORE THAN EXPECTED. SOME SLICK SPOTS EXPECTED ESPECIALLY ON
SECONDARY ROADS... AND BRIDGES AND OVERPASSES. VERY WINDY CONDITIONS
TO DEVELOP WITH MSLP GRADIENT ALONE CONDUCIVE FOR GUSTS OF
40 MPH OR GREATER TONIGHT AND SAT. FAVORABLE SETUP FOR INTERNAL
GRAVITY WAVE PRODUCTION WHICH COULD TAP INTO 50+ KT WINDS OFF THE
SFC. POTENTIAL WE MAY NEED HEADLINES FOR WIND... BUT WAIT TO
SEE HOW IT DEVELOPS AND TIMING WITH ALREADY WINTER AND HYDRO HEADLINES
GOING.

MODELS TRENDING SLOWER YET WITH SYSTEM AND COMBINED WITH STRONG
EASTERLY FLOW FEEDING DRIER AIR FROM GREAT LAKES HIGH LOOKS TO
DELAY ONSET OF SIGNIFICANT PCPN TIL AFT DAYBREAK SAT...WITH
PCPN OVERSPREADING AREAS FROM WEST TO EAST THROUGH THE DAY. THEREFORE
FOR THIS REASONING AND COMPLEXITIES INVOLVED WITH PCPN TYPE HAVE
OPTED TO KEEP WITH WINTER STORM WATCH AND PUSH BACK START TIME BY
6 HRS. SLOWER ONSET OF PCPN WILL MEAN BETTER CHC FOR TEMPS TO
CLIMB ABOVE THE CRITICAL FREEZING MARK... THUS FEEL SIGNIFICANT
ICING THREAT DWINDLING ESPECIALLY I 80 CORRIDOR. DOUBLE EDGE SWORD
THOUGH AS MORE LIQUID MEANS POTENTIAL TROUBLE WITH ICE JAMS AND
RUN-OFF FLOODING. SIGNIFICANT ICING POTENTIAL STILL HIGH THOUGH
MAINLY ALONG AND NORTH OF HIGHWAY 30 SAT-SAT EVE. ALSO ADDING TO THE
COMPLEXITIES IS EVAPORATIVE COOLING COMBINED WITH STRONG FORCING
WHICH COULD HAVE IMPACT ON PCPN TYPE. OVERALL FCST SOUNDINGS AND
THERMAL PROFILES SUPPORT FREEZING RAIN/SLEET NORTH ON SAT-SAT EVE
BUT EVAPORATIVE COOLING COULD CHANGE TO SNOW MORE QUICKLY. THE
TIMING OF WHEN THE CHANGE OVER TO SNOW OCCURS WILL BE CRITICAL IN
DETERMINING SNOWFALL ACCUMS. STORM TRACK LOOKS TO BE VICINITY OF
SOUTHEAST IA AND WEST CENTRAL IL ON SUNDAY. THIS TRACK WOULD PUT THE
RISK OF SIGNIFICANT SNOW ACCUMS OF 6+ INCHES NEAR THE HIGHWAY 20
CORRIDOR AND ESPECIALLY NORTH OF THE CWA... WITH LIGHTER AMOUNTS
HEADING SOUTH THROUGH HIGHWAY 30. ALL AREAS THOUGH LOOK TO GET IN
ON SNOW SUN-SUN NIGHT FROM NORTHWEST TO SOUTHEAST AS COLDER AIR WRAPS
IN ON BACKSIDE OF STORM. MINOR ACCUMS ESPECIALLY FROM QUAD CITIES
SOUTH/EAST.

BOTTOM LINE...MAINLY RAIN EXPECTED ALONG/SOUTH OF HWY 34...RAIN WITH
POSSIBLE FREEZING RAIN/SLEET I 80... WITH WINTRY MIX GOING TO
SNOW HWY 30 AND NORTH. ALL AREAS TO GET IN SOME SNOW EVENTUALLY ON
BACKSIDE OF SYSTEM. THREAT FOR SIGNIFICANT ACCUMS APPEARS TO BE
FAR NORTHERN CWA AND NORTH OF THERE INTO FAR NORTHEAST IA...WI AND
MN. SIGNIFICANT ICING THREAT HWY 30 AND NORTH SAT-SAT EVE.

..MM..

&&

.HYDROLOGY...
A FLOOD WATCH REMAINS IN EFFECT FOR THIS WEEKEND INTO MONDAY...FOR
THE SRN HALF OF OUR CWA.

LIQUID QPFS AS HIGH AS 1.5 TO 2 INCHES ARE POSSIBLE IN THIS AREA
THIS WEEKEND. WITH THE GROUND EITHER FROZEN OR HAVING LITTLE TO NO
ADDITIONAL MOISTURE STORAGE CAPACITY...ALMOST ALL OF THE RAIN THAT
FALLS WILL BECOME RUNOFF.

WE ARE CONCERNED ABOUT BOTH ICE JAMS AND GENERAL RUNOFF FLOODING. A
LOCAL OFFICE BREAK-UP ICE JAM CLIMATOLOGY STUDY REVEALED THAT THE
LARGER STREAMS MOST AT RISK...FROM INCREASING TO DECREASING
RISK...INCLUDE THE ROCK...DES MOINES...EDWARDS...GREEN...
WAPSIPINICON...SKUNK...IOWA...AND ENGLISH RIVERS.

ANY ICE JAMS THAT FORM CAN BECOME VERY DANGEROUS...QUICKLY CHANGING
EVENTS WITH LOCALIZED FLASH FLOODING.

THIS WATCH MAY BE TOO FAR NORTH BY A COUNTY OR TWO...ESPECIALLY IN
OUR WESTERN CWA. 12Z MODEL RUNS INDICATE THAT THE RAIN LINE MAY BE
PUSHED A LITTLE FARTHER SOUTH THAN INITIALLY THOUGHT. LATER SHIFTS
CAN ADJUST THE WATCH AS NECESSARY. WE ARE RUNNING THE WATCH THROUGH
MONDAY BECAUSE THE ICE JAM AND RUNOFF THREAT WILL CONTINUE AFTER THE
PRECIP ENDS.

THANKS TO NCRFC...THE U.S. ARMY CORPS OF ENGINEERS IN ROCK ISLAND
IL...AND SURROUNDING WFOS FOR THE COORDINATION.

..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR CLINTON-JACKSON-MUSCATINE-SCOTT.

     FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
     CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     AFTERNOON FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-
     JOHNSON-JONES-LINN.

IL...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-
     ROCK ISLAND-STEPHENSON-WHITESIDE.

     FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
     BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-WARREN-WHITESIDE.

MO...FLOOD WATCH FROM SATURDAY MORNING THROUGH MONDAY AFTERNOON FOR
     CLARK-SCOTLAND.

&&

05
Hazardous weather outlook, Feb 23, 9:03 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 AM CST FRI FEB 23 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
903 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY

FRIDAY NIGHT THROUGH SUNDAY...AN INTENSE AND SLOW MOVING STORM SYSTEM
WILL IMPACT THE REGION BRINGING HEAVY PRECIPITATION IN THE FORM OF
FREEZING RAIN...SLEET AND SNOW ALONG AND NORTH OF I-80. ICE
ACCUMULATIONS UP TO A HALF INCH ALONG WITH 3 TO 11 INCHES OF SNOW
WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS.  SOUTH OF I-80...RAIN
WILL MIX AT TIMES WITH SLEET AND EVENTUALLY CHANGE TO SNOW SUNDAY
WITH MINOR SNOW AND ICE ACCUMULATIONS EXPECTED.

WIDESPREAD ONE TO TWO INCH LIQUID AMOUNTS FALLING ON PARTIALLY FROZEN
GROUND PLUS THICK ICE ON AREA RIVERS WILL CREATE A SITUATION
FAVORABLE FOR FLOODING AND POSSIBLY FLASH FLOODING. INDIVIDUALS
SHOULD MONITOR THIS SITUATION FOR FURTHER UPDATES.

THE STORM SYSTEM WILL ALSO PRODUCE VERY STRONG EAST WINDS OF 20
TO 30 MPH WITH GUSTS TO 45 MPH.  THIS WILL INCREASE THE RISK OF
DOWNED POWER LINES AND FALLEN TREE BRANCHES IN AREAS WITH
SIGNIFICANT ICE. IN LOCATIONS THAT RECEIVE MAINLY SNOW...THE STRONG
WINDS WILL CAUSE WHITEOUT CONDITIONS REDUCING VISIBILITIES DOWN TO A
FEW HUNDRED FEET.

A WINTER STORM WATCH IS IN EFFECT LATE FRIDAY NIGHT THROUGH SUNDAY
ALONG AND NORTH OF I-80...SEE LOCAL WINTER WEATHER PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 1 PM
THIS AFTERNOON.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  ANY ICE AND
SNOW REPORTS THIS WEEKEND DURING THE EVENT WOULD BE APPRECIATED.

05/12/NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Jo Daviess

When
February 23, 5:50 PM CST to 7:30 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17285.